Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 389, NWS Austin/San Antonio, TX

November 21, 2004Fayette County, Lee County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Nov 21, 2004, 4:41 PM CST for Fayette County, Lee County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 21, 2004, 4:41 PM CST (22:41 UTC)
Expired
Nov 21, 2004, 8:45 PM CST
In force
4 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Fayette County, TX, Lee County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.7 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
481 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 212241
FFWEWX
TXC149-287-220245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
441 PM CST SUN NOV 21 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  LEE
  FAYETTE

* UNTIL 845 PM CST

* AT 435 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN...MOVING NORTH AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE ROUND TOP...GIDDINGS...DIME
  BOX AND TANGLEWOOD.

HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...
COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND. DO NOT STAY IN FLOOD PRONE AREAS.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2969 9713 2992 9671 3217 9619 3227 9671

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Nov 21, 11:39 AM CST, 5 hours 2 minutes earlier.

Area forecast discussion, Nov 21, 11:39 AM CST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1139 AM CST SUN NOV 21 2004

.UPDATE...
FLASH FLOOD THREAT CONTINUES AND WILL LIKELY UPDATE THE FORECAST
EARLY THIS AFTERNOON TO EXTEND THE FLOOD WATCH THROUGH TOMORROW
AFTERNOON.

STATIONARY FRONT WILL ERODE SOME DURING THE DAY TO CREATE A BROADER
FLASH FLOOD THREAT EXPANDING NORTHWARD INTO THE SAT METRO AREA IN
THE NEXT HOUR. THIS THREAT WILL LIKELY PERSIST AND EXPAND NORTHWARD
INTO THE EASTERN HILL COUNTRY LATE TODAY WITH HIGHEST TOTALS STILL
EXPECTED ALONG AND EAST OF THE I-35 CORRIDOR. LOCALLY HEAVY AMOUNTS
OF 1 TO 2 INCHES CAN BE EXPECTED THIS AFTERNOON AND EARLY THIS
EVENING OVER THE HILL COUNTRY WITH 2 TO 5 INCHES POSSIBLE ALONG AND
EAST OF THE I-35 CORRIDOR.

WE HAVE ALSO UPDATED THE HWO TO MENTION SVR THREAT AND ISOLATED
TORNADOES WITH THE HIGHEST THREAT THIS AFTERNOON AND EARLY THIS
EVENING. MIXING OF WARMER SURFACE TEMPS WILL ENHANCE THE TORNADO
THREAT, AND THE 20 DEG 700-500 MB LAPSE RATES ARE REASONINGS FOR
THE INCREASED HAIL THREAT. THUS SVR THREAT WILL BE MENTIONED IN THE
ZONES THROUGH AT LEAST THIS EVENING.

LATER TONIGHT THE FLOOD THREAT COULD BECOME MORE DANGEROUS AND AREA
SPECIFIC AS THE RAIN COOLED AIR WILL INTERACT WITH THE PERSISTENT
SURFACE LOW OVER THE RIO GRANDE TO STRENGTHEN FRONTAL CONVERGENCE.
LOCATION IS UNKNOWN BUT MODELS SUGGEST A NORTHWARD SHIFT ALBEIT A
BIT TO AGRESSIVE. CURRENT THINKING, THOUGH IN LOW CONFIDENCE, IS A
BLEND OF MODEL DATA WITH THE PERSISTENCE SEEN FROM LAST NIGHTS
ACTIVITY OF A MESOSCALE FEATURE SETTING UP GENERALLY ALONG A PEARSALL
TO LAGRANGE LINE. IF THIS HAPPENS, ANOTHER BULLSEYE OF AROUND 10
INCHES MAY OCCUR SOMEWHERE NEAR THAT BOUNDARY BY THIS TIME MONDAY.

THE ONLY GOOD NEWS AT THIS TIME IS AN INCREASING TREND IN THE MODEL
DATA FOR DECREASED POPS DURING THE DAY TUESDAY, BUT WILL ADDRESS
THIS IN THE AFTERNOON PACKAGE.

&&

.PREV DISCUSSION...
STATIONARY FRONT ALONG MID-UPPER COAST THIS MORNING REMAINS FOCUS
FOR MODERATE RAINFALL OVER THE SERN COUNTIES. BIG DISAGREEMENT
BETWEEN EXTREMELY WET GFS AND MUCH DRIER ETA. AT THIS TIME NO
EVIDENCE IS SEEN OF STRONG VORT MAX DEVELOPED BY GFS BY 18Z OVER
MEXICO AND LIFTED NEWD INTO CENTRAL ZONES. BUT ETA IS OBVIOUSLY TOO
DRY IN LOW LEVELS. AND...AS WINDS AT AND BELOW H8 LEVEL BECOME SELY
THRU THE AFTN...THE FRONTAL BOUNDARY WILL LIFT SLOWLY NWD AS ISENT
LIFTING SPREADS TSHRA ACROSS THE ALREADY SOAKED SOILS OF THE WATCH
AREA. WILL ADD ERN HILL COUNTRY TO CURRENT FF WATCH CONFIGURATION
VALID THRU 6 PM.

GFS MAINTAINS A THREAT OF HEAVY RAIN OVER THE SAME AREA TONIGHT AND
THEN SHIFTS MAX AREA SLOWLY NEWD MONDAY INTO MONDAY NIGHT. DAY SHIFT
MAY NEED TO ADJUST WATCH AREA FURTHER WEST TONIGHT. WILL CONTINUE
HIGH POPS WITH LITTLE DIURNAL TEMP CHANGES THRU MONDAY.

SFC LOW WITH NEXT COLD FRONT SHOULD FORM IN WRN TX TUE MORNING...
TRACKING NEWD THRU THE DAY AND DRAGGING A DRY LINE ACROSS SC TX IN
THE MORNING. COLDER AIR WILL FILTER SWD INTO AREA WED NITE. THAT WILL
SIGNAL THE END OF THE RAIN THRU THIS PACKAGE. MIN TEMPS WILL FALL
INTO THE 30S AND 40S AS HIGHS HOLD IN THE 60S.  THEN BY THE
WEEKEND...BOTH HIGHS AND LOWS WILL BEGIN TO WARM.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FFA THROUGH 6 PM ALONG AND EAST
OF A LLANO TO MOUNTAIN HOME TO PEARSALL LINE.

&&

18/01

In the hours before

Special weather statement, Nov 21, 2:45 PM CST, 1 hour 56 minutes before
TXZ172-173-188-190>194-205>209-221>225-212130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
245 PM CST SUN NOV 21 2004

...SEVERE THUNDERSTORM WARNING FOR FOR BLANCO COUNTY UNTIL 315 PM...

...FLASH FLOOD WARNING FOR BEXAR...LAVACA...AND DE WITT COUNTIES HAS
BEEN ALLOWED TO EXPIRE...

...FLASH FLOOD WARNING IN EFFECT FOR GUADALUPE AND GONZALES COUNTIES
UNTIL 315 PM...

...FLASH FLOOD WARNING IN EFFECT FOR COMAL COUNTY UNTIL 345 PM...

...FLASH FLOOD WARNING IN EFFECT FOR HAYS...BASTROP AND CALDWELL
COUNTIES UNTIL 400 PM...

...FLASH FLOOD WARNING IN EFFECT FOR GILLESPIE AND BLANCO COUNTIES
UNTIL 445 PM...

...FLASH FLOOD WARNING IN EFFECT FOR WILSON...KARNES...LEE AND
FAYETTE COUNTIES UNTIL 500 PM...

...URBAN AND SMALL STREAM FLOOD ADVISORY FOR TRAVIS AND WILLIAMSON
COUNTIES UNTIL 445 PM...

...A FLOOD WATCH FOR FLASH FLOOD WATCH HAS BEEN EXTENDED THROUGH 4
PM MONDAY AFTERNOON FOR MUCH OF THE HILL COUNTRY AND ALL OF SOUTH
CENTRAL TEXAS...

ALTHOUGH THE FLASH FLOOD WARNING FOR BEXAR...LAVACA AND DE WITT
COUNTIES WERE ALLOWED TO EXPIRE...SOME RESIDUAL FLOODING MAY
CONTINUE FOR THE HEAVY RAINS THAT FELL EARLIER THIS AFTERNOON...SO
CAUTION IS STILL ADVISED.
Special weather statement, Nov 21, 3:22 PM CST, 1 hour 19 minutes before
TXZ171>173-188-190>194-205>209-221>225-212145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
322 PM CST SUN NOV 21 2004

...SEVERE THUNDERSTORM WARNING FOR FOR BURNET COUNTY UNTIL 400 PM...

...SEVERE THUNDERSTORM WARNING FOR LLANO AND BLANCO COUNTIES HAVE
BEEN CANCELLED...

...FLASH FLOOD WARNING FOR COMAL COUNTY WILL BE ALLOWED TO EXPIRE AT
345 PM...

...FLASH FLOOD WARNING IN EFFECT FOR HAYS...BASTROP AND CALDWELL
COUNTIES UNTIL 400 PM...

...FLASH FLOOD WARNING IN EFFECT FOR GILLESPIE AND BLANCO COUNTIES
UNTIL 445 PM...

...FLASH FLOOD WARNING IN EFFECT FOR WILSON...KARNES...LEE AND
FAYETTE COUNTIES UNTIL 500 PM...

...FLASH FLOOD WARNING IN EFFECT FOR FOR LAVACA AND DE WITT COUNTIES
UNTIL 600 PM..

...FLASH FLOOD WARNING IN EFFECT FOR GUADALUPE AND GONZALES COUNTIES
UNTIL 615 PM...

...URBAN AND SMALL STREAM FLOOD ADVISORY FOR TRAVIS AND WILLIAMSON
COUNTIES UNTIL 445 PM...

...A FLOOD WATCH FOR FLASH FLOOD WATCH HAS BEEN EXTENDED THROUGH 400
PM MONDAY AFTERNOON FOR MUCH OF THE HILL COUNTRY AND ALL OF SOUTH
CENTRAL TEXAS...

ALTHOUGH SOME FLASH FLOOD WARNINGS HAVE BEEN ALLOWED TO EXPIRE...
SOME RESIDUAL FLOODING MAY CONTINUE BECAUSE OF THE HEAVY RAINS THAT
FELL EARLIER THIS AFTERNOON...THEREFORE EXTREME CAUTION IS STILL
ADVISED.  A SECOND WAVE OF SHOWERS AND THUNDERSTORMS DRIFTING TO THE
NORTH FROM THE COASTAL PLAINS COULD RESULT IN MORE HEAVY RAIN FOR
THE COUNTIES WERE WARNING HAVE EXPIRED...SUCH AS BEXAR AND COMAL
COUNTIES.
Special weather statement, Nov 21, 4:00 PM CST, 41 minutes before
TXZ171>173-188-190>194-205>209-221>225-212240-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
400 PM CST SUN NOV 21 2004

...SEVERE THUNDERSTORM WARNING FOR FOR BURNET COUNTY HAS BEEN
ALLOWED TO EXPIRE...

...FLASH FLOOD WARNINGS FOR COMAL...HAYS...CALDWELL AND BASTROP
COUNTIES WERE ALLOWED TO EXPIRE...

...FLASH FLOOD WARNING IN EFFECT FOR GILLESPIE AND BLANCO COUNTIES
UNTIL 445 PM...

...FLASH FLOOD WARNING IN EFFECT FOR WILSON...KARNES...LEE AND
FAYETTE COUNTIES UNTIL 500 PM...

...FLASH FLOOD WARNING IN EFFECT FOR FOR LAVACA AND DE WITT COUNTIES
UNTIL 600 PM..

...FLASH FLOOD WARNING IN EFFECT FOR GUADALUPE AND GONZALES COUNTIES
UNTIL 615 PM...

...URBAN AND SMALL STREAM FLOOD ADVISORY FOR TRAVIS AND WILLIAMSON
COUNTIES UNTIL 445 PM...

...URBAN AND SMALL STREAM FLOOD ADVISORY FOR BURNET COUNTY UNTIL 530
PM...

...A FLOOD WATCH FOR FLASH FLOOD WATCH HAS BEEN EXTENDED THROUGH 400
PM MONDAY AFTERNOON FOR MUCH OF THE HILL COUNTRY AND ALL OF SOUTH
CENTRAL TEXAS...

ALTHOUGH SOME FLASH FLOOD WARNINGS HAVE BEEN ALLOWED TO EXPIRE...
SOME RESIDUAL FLOODING MAY CONTINUE BECAUSE OF THE HEAVY RAINS THAT
FELL EARLIER THIS AFTERNOON...THEREFORE EXTREME CAUTION IS STILL
ADVISED.  A SECOND WAVE OF SHOWERS AND THUNDERSTORMS DRIFTING TO THE
NORTH FROM THE COASTAL PLAINS COULD RESULT IN MORE HEAVY RAIN FOR
THE COUNTIES WERE WARNINGS HAVE BEEN ALLOWED TO EXPIRE.
Local storm report, Nov 21, 4:15 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
415 PM CST SUN NOV 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             15 W MARBLE FALLS       30.58N 98.52W
11/21/2004  1.75 INCH        LLANO              TX   LAW ENFORCEMENT

            LARGE HAIL REPORTED NEAR HORSESHOE BAY.

0320 PM     TSTM WND DMG     10 NW MARBLE FALLS      30.68N 98.39W
11/21/2004                   BURNET             TX   LAW ENFORCEMENT

            STRONG WINDS TOOK DOWN TREES NORTHWEST OF MARBLE FALLS.

&&

PM
Local storm report, Nov 21, 4:19 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
419 PM CST SUN NOV 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TORNADO          10 SE BASTROP           30.01N 97.19W
11/21/2004                   BASTROP            TX   LAW ENFORCEMENT

            A TORNADO TOUCHDOWN ON HIGHWAY 71E BETWEEN BASTROP AND
            SMITHVILE.

&&

PM
Special weather statement, Nov 21, 4:20 PM CST, 21 minutes before
TXZ171>173-188-190>194-205>209-221>225-212245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
420 PM CST SUN NOV 21 2004

...FLASH FLOOD WARNING FOR GILLESPIE AND BLANCO COUNTIES WILL BE
ALLOWED TO EXPIRE AT 445 PM...

...FLASH FLOOD WARNING IN EFFECT FOR WILSON...KARNES...LEE AND
FAYETTE COUNTIES UNTIL 500 PM...

...FLASH FLOOD WARNING IN EFFECT FOR FOR LAVACA AND DE WITT COUNTIES
UNTIL 600 PM..

...FLASH FLOOD WARNING IN EFFECT FOR GUADALUPE AND GONZALES COUNTIES
UNTIL 615 PM...

...FLASH FLOOD WARNING IN EFFECT FOR CALDWELL AND BASTROP COUNTIES
UNTIL 715 PM...

...URBAN AND SMALL STREAM FLOOD ADVISORY FOR TRAVIS AND WILLIAMSON
COUNTIES UNTIL 445 PM...

...URBAN AND SMALL STREAM FLOOD ADVISORY FOR BURNET COUNTY UNTIL 530
PM...

...A FLOOD WATCH FOR FLASH FLOOD WATCH HAS BEEN EXTENDED THROUGH 400
PM MONDAY AFTERNOON FOR MUCH OF THE HILL COUNTRY AND ALL OF SOUTH
CENTRAL TEXAS...

ALTHOUGH SOME FLASH FLOOD WARNINGS HAVE BEEN ALLOWED TO EXPIRE...
SOME RESIDUAL FLOODING MAY CONTINUE BECAUSE OF THE HEAVY RAINS THAT
FELL EARLIER THIS AFTERNOON...THEREFORE EXTREME CAUTION IS STILL
ADVISED.  A SECOND WAVE OF SHOWERS AND THUNDERSTORMS TRAINING TO THE
NORTHEAST FROM THE COASTAL PLAINS COULD RESULT IN ADDITIONAL HEAVY
RAINS ACROSS THE WATCH AREA THIS EVENING.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 20, 6:53 PM CSTSevere Thunderstorm WarningEWXLavaca97 min
Nov 20, 6:58 PM CSTTornado WarningEWXLavaca62 min
Nov 20, 10:55 PM CSTFlash Flood WarningEWXLavaca2 hr
Nov 21, 6:53 AM CSTFlash Flood WarningEWXDeWitt, Lavaca4 hr
Nov 21, 10:38 AM CSTFlash Flood WarningEWXDeWitt, Lavaca4 hr
Nov 21, 11:45 AM CSTFlash Flood WarningEWXBexar3 hr
Nov 21, 12:15 PM CSTFlash Flood WarningEWXGonzales, Guadalupe3 hr
Nov 21, 12:43 PM CSTFlash Flood WarningEWXComal3 hr
Nov 21, 12:58 PM CSTFlash Flood WarningEWXBastrop, Caldwell3 hr
Nov 21, 1:10 PM CSTFlash Flood WarningEWXHays3 hr
Nov 21, 1:17 PM CSTSevere Thunderstorm WarningEWXBastrop58 min
Nov 21, 1:45 PM CSTFlash Flood WarningEWXBlanco, Gillespie3 hr
Nov 21, 2:05 PM CSTFlash Flood WarningEWXKarnes, Wilson3 hr
Nov 21, 2:22 PM CSTFlash Flood WarningEWXFayette, Lee3 hr
Nov 21, 2:43 PM CSTSevere Thunderstorm WarningEWXBlanco32 min
Nov 21, 2:55 PM CSTSevere Thunderstorm WarningEWXBurnet, Llano65 min
Nov 21, 3:01 PM CSTFlash Flood WarningEWXDeWitt, Lavaca3 hr
Nov 21, 3:20 PM CSTFlash Flood WarningEWXGonzales, Guadalupe3 hr
Nov 21, 4:15 PM CSTFlash Flood WarningEWXBastrop, Caldwell3 hr
Nov 21, 4:41 PM CSTFlash Flood WarningEWXKarnes4 hr
Nov 21, 5:43 PM CSTFlash Flood WarningEWXGonzales, Guadalupe, Lavaca3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.